Luminal is a central nervous system depressant classified as a barbiturate mainly used to treat seizures. It is also sometimes used on a short-term basis for anxiety and insomnia. While the Luminal brand name has been discontinued in the U.S., its generic version, phenobarbital, is approved by the U.S. Food and Drug Administration (FDA). It is thought that the side effects of the medication outweighed the benefits of using it.

If phenobarbital or Luminal is taken as prescribed, there is a low potential to become addicted to it. However, there are people who abuse barbiturates, like Luminal, for recreational purposes to experience the feeling of euphoria. If this drug is taken in higher than prescribed doses, dependence and addiction are possible.

If you misuse Luminal and experience withdrawal symptoms when not taking it, you might think if you take a higher dose, you will feel euphoric. It is important to know that an overdose on the drug is possible. A Luminal overdose could result in death.

Luminal is a barbiturate drug, and barbiturate withdrawal can be quite intense and produce life-threatening symptoms if not tended to.

Luminal (Phenobarbital) Withdrawal Symptoms

When you take prescription medicine for a period of time, your body will likely become tolerant of the effects of the drug. This means your body will not respond to the drug as it did when you first took it. When this occurs, you may feel like you need to take more of the drug to feel the same effects as before.

When you stop taking Luminal or another drug, you will feel withdrawal symptoms, which indicates dependence on the drug. Individuals who start to feel withdrawal symptoms may take more Luminal or Phenobarbital to avoid experiencing withdrawal.

How intensely you feel the withdrawal symptoms and how long they last depend on factors that are unique to you. These are:

  • The last dose of the drug you took
  • How frequently you have used Luminal or Phenobarbital
  • How long you have been using Luminal or Phenobarbital
  • How you ingested the drug
  • Your overall physical health
  • Your overall mental health
  • If you took it with other drugs and/or alcohol
  • Your social support system
  • Your home environment
  • Your dietary habits

Some of the more common Luminal withdrawal symptoms, as noted by the Epilepsy Foundation, are:

  • Nausea
  • Vomiting
  • Weakness
  • Dizziness
  • Shaking
  • Increased anxiety
  • Twitching muscles
  • Vivid or strange dreams
  • Difficulty sleeping
  • Memory issues
  • Hallucinations
  • Delirium
  • Seizures

Coping with Luminal Withdrawal Symptoms

Luminal is a very strong drug. If you want to stop taking it, it is vital to slowly taper off the medicine. When you taper slowly from medicine, it lessens the intensity of withdrawal. If you should stop taking it abruptly and without medical supervision, you risk experiencing some of its most distressing and potentially fatal withdrawal symptoms, such as seizures. 

Detoxing at home is not a smart idea due to the potentiality of life-threatening withdrawal symptoms. Medically supervised detox at an accredited detox or medical facility is the safest way to go through Luminal or phenobarbital withdrawal.

Medically Approved Drugs for Withdrawal

Some drugs, like opioids, have specific FDA-approved medications that can ease withdrawal symptoms. This, however, is not the case with Luminal or any barbiturate. There are medications given in medical detox that can prevent seizures during withdrawal. Other drugs given that are possible may be to treat anxiety, nausea, vomiting, and insomnia. If you undergo Luminal detox in a medical or detox facility, your vital signs are monitored to ensure you do not become a fatality.

Luminal Withdrawal Timeline: What to Expect

Luminal is a short-acting drug. If you are dependent on it and stop taking it, you are likely to experience withdrawal symptoms soon after taking the last dose. This could be in as little as eight to 12 hours if you have taken the drug for a long time or have used it heavily for recreational purposes. For most people, the worst symptoms dissipate after about a week or so.

Below is a general timeline for Luminal detox and withdrawal:

Days 1-3: The first days off of the drug are usually the toughest. Symptoms you might feel include nausea, vomiting, anxiety, dizziness, twitching muscles, and vision problems.

Days 4-7: Some people might feel more intense symptoms on days four and five. Symptoms such as anxiety, insomnia, and sweating are to be expected. Also, seizures are possible in this time frame, which is why it is critical to be medically supervised during detox.

Week 2: Most of the physical symptoms will fade now. However, the psychological ones will be experienced. These include mood swings and strong cravings for Luminal. How long and intensely you feel these symptoms depends on how long and heavy a user you were.

It is essential to be in the care of licensed medical detox and substance use disorder professionals when going through withdrawal from Luminal or barbiturates. The medical staff is qualified to give you prescription medicines that can help reduce the intensity of withdrawal symptoms ranging from mild to severe. They are also available to ease and comfort you as you start to feel psychological symptoms.

Luminal Overdose: What to Know

If you take more Luminal than what is prescribed or are using it to get high, the possibility of overdose is present. If an overdose is not medically treated, it can be fatal. Here are the signs of a Luminal overdose:

  • Loss of coordination
  • Uncontrollable eye movements
  • Slowed breathing
  • Drowsiness
  • Drop in body temperature
  • Blisters

If any of these observable signs are noticed, or if the person collapses, cannot be awakened, or has a seizure, it is imperative to call 911 immediately. Life is valuable, and the life of the person overdosing can be saved if the call is made. It is always better to call for emergency help than trying to help the person overdosing. Emergency personnel have the tools and resources available to help the person in need.

Can You Quit Taking Luminal Cold Turkey?

No, it is never recommended to stop taking Luminal cold turkey. As mentioned above, barbiturate withdrawal involves some very severe symptoms, which need to be medically supervised. It is crucial to undergo medical detox if you have been using Luminal recreationally.

If you or someone you care about is struggling with Luminal or phenobarbital addiction and wants to become sober, a medical detox program offers comfortable, safe, and effective treatment. Round-the-lock medical and psychological support will help prevent relapse and overdose possibilities, as well as provide relief for the most ardent symptoms.

Addiction treatment usually begins with a personal assessment. The medical staff uses the information you provide to create an individualized treatment plan. After that, Luminal detox starts. Your vitals will be taken and monitored regularly throughout detox and the addiction treatment program. A counselor will be available to handle any psychological symptoms you feel.

After Luminal Detox

Once you are through detox, you will be referred to a residential or outpatient treatment program. Residential addiction treatment will most likely begin at one of Summit Behavioral Health’s sister locations. Here, you will receive individualized recommendations for continuing care.

Summit offers different levels of outpatient care and utilizes the best in therapeutic care.  The client could participate in cognitive behavioral therapy (CBT), dialectical behavior therapy (DBT), family programming, relapse prevention education, 12-step recovery education, and dual diagnosis for those with underlying mental health disorders and a substance use disorder.

These kinds of addiction treatment and recovery programs will help bolster sobriety and long-term sobriety by providing life skill tools, strategies, and plans to manage cravings and high-risk situations. Behavioral therapies are especially beneficial in addiction therapies as they teach you how to change your thinking about the situations or circumstances in your life.

Life Without Luminal

You can live your life without misusing Luminal, phenobarbital, or other drugs—prescription or illicit. The therapies you receive at Summit Behavioral Health are inclusive and provide a safe, positive environment for any person needing help ending their addiction to Luminal.

The locations for Summit provide partial care, intensive outpatient programs, and outpatient programs. Summit in Florham Park and Princeton Junction is unique in providing the Alternative to Suspension Program for teens. The Union, New Jersey facility provides LGBTQ open group therapy, fostering a more inclusive environment for individuals who wish to be with those like them.

Whichever Summit Behavioral Health facility is chosen, you will be welcomed warmly, be treated with respect, and provided the best in addiction treatment therapies. You or the person you care about can safely end addiction to Luminal. There is no reason to struggle through Luminal withdrawal alone and without assistance.

Tap to GET HELP NOW: (888) 995-6311